Health knowledge made personal
Join this community!
› Share page:

Can I drink alcohol while taking antibiotics?


Posted by Be Well

Can I drink alcohol while taking antibiotics?
 
Answers (1)
Sort by: Newest first | Oldest first

If you have any concerns about the information below, or need any help understanding it and relating it to your own situation, you should talk to your doctor or pharmacist.

Although it is sensible to avoid drinking alcohol when taking any medication, it is unlikely that drinking alcohol in moderation will cause problems if you are taking most common antibiotics.

However, it is necessary to completely AVOID drinking when taking the following antibiotics:

  • Metronidazole - the side-effects include flushing, breathlessness, headache, increased or irregular heart rate, low blood pressure, nausea and vomiting.
  • Tinidazole - it is chemically similar to metronidazole and so may cause the same reactions.

When taking co-trimoxazole and alcohol, there is a very slight possibility of side effects that are similar to metronidazole. However these effects are very rare and drinking alcohol in moderation does not normally cause a problem.

It should be noted that antibiotics may have a variety of side effects that might be made worse by alcohol, for example, sleepiness and dizziness. Alcohol is likely to worsen these effects. You should never drink alcohol and drive if you are affected.

You should always check with your doctor or pharmacist when you are given your prescription.

Further information:

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: